Louisiana, 2008

Damaging Winds in Louisiana, January 10, 2008

January 10, 2008 · NWS LCH · 2 events in 2 counties and zones

As a cold front moved across the region, a few thunderstorms reached severe limits, and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

As a cold front moved across the region, a few thunderstorms reached severe limits, and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 10, 11:21 AM CST, 39 minutes earlier.

Area forecast discussion, Jan 10, 11:21 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1121 AM CST THU JAN 10 2008

.DISCUSSION...SO FAR SO GOOD THIS MORNING. OUR CWA HAS SERVED AS
THE BREEDING GROUND FOR STORMS THAT HAVE LATER GONE ON TO ACQUIRE
SUPERCELLULAR AND/OR TORNADIC CHARACTERISTICS ONCE THEY HAVE
DEPARTED TO THE EAST OR NORTHEAST. INDEED...LOW LEVEL HELICITY
VALUES DEFINITELY TREND HIGHER FROM WEST TO EAST ACROSS THE
FORECAST AREA...WITH NEARLY WEST SFC WINDS OVER EASTERN
TEXAS...AND NEARLY SOUTH SFC WINDS OVER THE ATCHAFALAYA BASIN.

HAVE ADJUSTED MOST GRIDS TO ACCOUNT FOR LATEST RADAR/SATELLITE
TRENDS. ALSO ADDED A MENTION OF FOG ALONG THE NEARSHORE WATERS AND
INLAND INTO COASTAL SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS BASED
ON RIVER PILOT REPORTS. FOG WILL BE SWEPT AWAY FROM WEST TO EAST
AS THE PRE-FRONTAL TROF MOVES THROUGH. UPDATED PRODUCTS ALREADY
SENT.

&&

.PREV DISCUSSION... /ISSUED 751 AM CST THU JAN 10 2008/

UPDATE...UPDATED GRIDS/ZONES TO ACCOUNT FOR RECENTLY ISSUED
TORNADO WATCH 16. CONVECTION DEVELOPING AS EXPECTED...NO OTHER
CHANGES WITH THIS UPDATE.

PREV DISCUSSION... /ISSUED 400 AM CST THU JAN 10 2008/

DISCUSSION...LATEST SFC ANALYSIS SHOWS 1001MB LOW PRESSURE OVER
CNTL OK WITH A FRONTAL BOUNDARY STRETCHING BACK ACROSS THE TX
PANHANDLE. MEANWHILE A WARM FRONT HAS MOVED BACK NORTH FROM THE GULF
AND IS CURRENTLY BISECTING OUR AREA FROM SW TO NE. VERY MOIST
DEWPOINTS ARE ACCOMPANYING THE WARM FRONT WITH READINGS GENERALLY
IN THE 60S...CERTAINLY BEING AIDED BY 30 KT LLJ PER AREA 88DS. WATER
VAPOR IMAGERY SHOWS A STRONG SHORTWAVE CROSSING THE SRN PLAINS
ATTM. REGIONAL 88DS SHOWING SPOTTY LIGHT RW DEVELOPING FROM NEAR
GALVESTON BAY NWD ACROSS THE PINEY WOODS REGION TO THE MISSISSIPPI
DELTA OF AR/WRN TN. SOME ELEVATED CONVECTION NOTED TO OUR N ACROSS
N-CNTL LA. CLOSER TO HOME MOST STATIONS HAVE SPENT THE NIGHT IN
THE SOUP WITH VISIBILITIES AOB A MILE FOR MUCH OF THE NIGHT. FOG
WAS DENSE IN MANY AREAS EARLIER THIS MORNING BUT VISIBILITIES HAVE
COME UP OVER THE PAST COUPLE OF HOURS AT ALL BUT MY SERN ZONES. AS
GRADIENT TIGHTENS AND WINDS INCREASE TOWARD SUNRISE EXPECT THESE
AREAS WILL HAVE IMPROVING CONDITIONS AS WELL AND NO ADVISORIES ARE
EXPECTED ATTM.

NOT MUCH TO ADD TO INHERITED GRIDS/ZONES AS PREVIOUS THINKING REMAINS
IN TACT AND DEVELOPING SITUATION IS EVOLVING AS EXPECTED.
SHORTWAVE OVER THE PLAINS WILL CONTINUE TO OPEN UP AND EJECT NEWD.
DEEPENING SFC LOW WILL RACE NE WITH IS PULLING A STRONG COLD FRONT
ACROSS MOST OF THE FORECAST AREA THIS AFTERNOON. FRONT SHOULD GET
INTO THE BEAUMONT AREA AROUND 17Z...ALEXANDRIA AND LAKE CHARLES
AROUND 19Z OR SO...ACADIANA BY 23Z...AND EXIT THE EXTREME SERN
ZONES AROUND 03Z. SOME CONVECTION IS EXPECTED TO BE ONGOING AHEAD
OF THE FRONT OR AT LEAST TO ACCOMPANY THE FRONT WHEN IT GETS INTO
THE WRN ZONES. HOWEVER RAPID DEVELOPMENT OF CONVECTION...QUITE
POSSIBLY DEVELOPING INTO A SQUALL LINE...IS EXPECTED THIS
AFTERNOON AS THE FRONT GETS INTO THE CNTL AND ESPECIALLY THE ERN
ZONES WHERE ADDITIONAL GULF MOISTURE WILL BE TAPPED AND
INSTABILITY IS LIKELY TO BE GREATEST. LOW-LVL WINDS ARE EXPECTED
TO BECOME MORE UNIDIRECTIONAL OVER THE COURSE OF THE DAY...BUT
SPEEDS ARE LIKELY TO INCREASE TO 40-50 KNOTS AT H8. COULD BE
ENOUGH HELICITY AHEAD OF THE FRONT TO SPAWN A FEW TORNADOES...
AGAIN WITH MAIN THREAT ACROSS ACADIANA...BUT MOST LIKELY FORM OF
SEVERE WEATHER TODAY WILL BE DAMAGING WIND GUSTS. SEVERE WORDING
IS IN THE GRIDS/ZONES FOR THE SERN 1/2 OF THE AREA AND WILL
HIGHLIGHT AGAIN IN THE HWO LATER THIS MORNING.

HAVE TAPERED OFF POPS THIS EVENING OVER THE SERN 1/2 OF THE AREA
AS THE FRONT MOVES OUT AND DRY NWRLY FLOW TAKES OVER THROUGH THE
COLUMN. A MUCH QUIETER FORECAST FOR THE REMAINDER OF THE 7-DAY
PERIOD THANKS TO A GENERAL TROFFING OVER THE ERN CONUS. A SERIES
OF SHORTWAVES ARE PROGGED TO ROUND THE BASE OF THE TROF ALTHOUGH
SUFFICIENT MOISTURE REMAINS TO OUR NORTH FOR EACH OF THESE SYSTEMS
AND THUS NO POPS ARE IN THE FORECAST THROUGH THE EARLY PART OF THE
WEEK. BY MID-WEEK A MORE ZONAL FLOW TAKES OVER ALOFT AND A LITTLE
MOISTURE IS PROGGED TO AVAILABLE FOR A FRONTAL PASSAGE ON
WEDNESDAY. HAVE GONE WITH CHANCE POPS FOR THIS SYSTEM.

AVIATION...LIFR TO IFR VISIBILITIES...WITH VLIFR CEILINGS...TO
CONTINUE THROUGH SUNRISE BEFORE CONDITIONS IMPROVE. LOW CEILINGS
AND CONVECTION WILL BE PRIMARY AVIATION PROBLEMS FOR TODAY UNTIL
THE FRONT MOVES THROUGH THIS AFTERNOON/EVENING (SEE ABOVE FOR
RELATIVE TIMING OF FROPA).

MARINE...SCEC HAS BEEN RAISED FOR SOME OF THE WATERS FOR TODAY
BASED ON STRONG SRLY FLOW AHEAD OF THE FRONT...OR STRONG OFFSHORE
FLOW IN THE WAKE OF IT. ANYWAY EXPECT STRONG NRLY WINDS FOR ALL
THE WATERS TONIGHT BEHIND THE FRONT...RELAXING TOMORROW AS HIGH
PRESSURE APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  71  45  63  42 /  60  20   0  10
KBPT  70  43  64  43 /  40  10   0  10
KAEX  69  40  62  37 /  60  20   0  10
KLFT  72  46  62  40 /  70  40  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 4 PM CST THIS AFTERNOON FOR LAZ029-032-033.
TX...NONE.
GM...NONE.

&&

13
Hazardous weather outlook, Jan 10, 4:30 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 AM CST THU JAN 10 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-111030-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
430 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CROSS THE AREA TODAY...WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF AND ALONG IT. SHOWERS
AND STORMS WILL BE MOST NUMEROUS ACROSS SOUTH-CENTRAL AND EAST-
CENTRAL LOUISIANA AS THE FRONT TAPS INTO DEEPER GULF MOISTURE IN
THESE AREAS. FORECAST WIND PROFILES ACROSS THE AREA ALONG AND
RIGHT OF A LINE FROM CAMERON TO MARKSVILLE SHOW THE CAPABILITY OF
SOME OF THE STORMS TO REACH SEVERE LIMITS LATER THIS MORNING INTO
THE AFTERNOON. A FEW TORNADOES ARE POSSIBLE IN THESE AREAS...
HOWEVER THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING STRAIGHT
LINE WINDS IN EXCESS OF 60 MPH. HEAVY RAINS ON THE ORDER OF 2 TO 3
INCHES WILL ALSO BE LIKELY ACROSS THESE AREAS INTO THE AFTERNOON.

A FEW SHOWERS WILL LINGER BEHIND THE FRONT ONCE IT EXITS THE AREA
THIS EVENING. IN ITS WAKE...COOL BREEZY CONDITIONS CAN BE EXPECTED
LATER TONIGHT.

MODERATE SOUTHERLY WINDS ARE EXPECTED ON THE COASTAL WATERS TODAY
AHEAD OF THE FRONT... AND SMALL CRAFT SHOULD EXERCISE CAUTION IF
VENTURING OUT INTO THE GULF. STRONG NORTHERLY WINDS ARE LIKELY TO
DEVELOP OVER THE WATERS ONCE THE FRONT PASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DRY WEATHER IS EXPECTED THROUGH MUCH OF THE PERIOD. A CHANCE OF
SHOWERS AND THUNDERSTORMS RETURNS TO THE FORECAST ON WEDNESDAY AS
ANOTHER FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

25

In the hours before

Special weather statement, Jan 10, 10:28 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1028 AM CST THU JAN 10 2008

LAZ042-043-101715-
ACADIA-JEFFERSON DAVIS-
1028 AM CST THU JAN 10 2008

...STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS OVER SOUTHWESTERN ACADIA PARISH...SOUTHERN JEFFERSON DAVIS
PARISH...

AT 1021 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
STORM ABOUT 11 MILES SOUTH OF WELSH...MOVING NORTHEAST AT 30 MPH.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE.

JT
Special weather statement, Jan 10, 11:51 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1151 AM CST THU JAN 10 2008

LAZ042-043-101830-
ACADIA-JEFFERSON DAVIS-
1151 AM CST THU JAN 10 2008

...STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS OVER WESTERN ACADIA
PARISH...EAST CENTRAL JEFFERSON DAVIS PARISH...

AT 1144 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM OVER JENNINGS...MOVING NORTHEAST AT 35 MPH.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE.

JT

The radar

The Lake Charles radar (KLCH), 54 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson Davis

When
January 10, 12:00 PM CST
Where
Jefferson Davis County, 0.6 mi E of Jennings
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.220, -92.660

The roof was blown off a mobile home, and some tie down arms were bent when the mobile home rocked in the wind.

Thunderstorm Wind, Acadia

When
January 10, 12:26 PM CST
Where
Acadia County, 0.6 mi W of Iota
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.330, -92.490

The Iota Police Depratment estimated wind gusts up to 60 mph during a severe thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78906, 78907.